Utah, 2016Hail in Utah, April 28, 2016
April 28, 2016 · NWS SLC · 1 event in 1 county or zone
A thunderstorm in southern Utah dropped hail and heavy rain on Interstate 15, causing a significant pileup accident.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 3
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm in southern Utah dropped hail and heavy rain on Interstate 15, causing a significant pileup accident.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Apr 28, 9:30 AM MST, 3 hours earlier.
Area forecast discussion, Apr 28, 9:30 AM MST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1030 AM MDT THU APR 28 2016
.SYNOPSIS...THE UPPER LEVEL LOW PRESSURE SYSTEM CENTERED OVER
NORTHWEST ARIZONA WILL CONTINUE EAST TO THE FOUR CORNERS REGION
LATER TONIGHT. A SECOND STORM SYSTEM WILL FOLLOW FOR THE UPCOMING
WEEKEND.
&&
.DISCUSSION...TWO AREAS OF ORGANIZED PRECIPITATION ARE IMPACTING
UTAH THIS MORNING. THE FIRST IS A BAND OF GENERALLY LIGHT PRECIP
ALONG A DEFORMATION AXIS ACROSS NORTHERN UTAH. THIS DEFORMATION
WILL GAIN A MORE SOUTHWEST TO NORTHEAST ORIENTATION AS THE UPPER
LOW CURRENTLY OVER NORTHWEST ARIZONA ADVANCES EAST TODAY. THE BAND
OF PRECIP SHOULD HOLD TOGETHER FAIRLY WELL...WITH THE HEAVIEST
PRECIP EXTENDING FROM WEST-CENTRAL UTAH THROUGH SOUTHWEST WYOMING
BY LATE THIS AFTERNOON.
THE SECOND AREA OF ORGANIZED PRECIP IS ASSOCIATED WITH THE UPPER
LOW OVER NORTHWEST ARIZONA THIS MORNING. THE MOIST AND UNSTABLE
AIR MASS ACROSS SOUTHERN/CENTRAL UTAH WORKING WITH A BROAD AREA OF
SYNOPTIC-SCALE LIFT ASSOCIATED WITH UPPER LOW HAS GENERATED
WIDESPREAD LIGHT PRECIP ACROSS THE SOUTHERN/CENTRAL PORTIONS OF
THE STATE. EMBEDDED CONVECTIVE ELEMENTS ARE PRODUCING AREAS OF
MODERATE PRECIP...ESPECIALLY ACROSS THE HIGHER ELEVATIONS WHERE
SEVERAL INCHES OF SNOW COULD ACCUMULATE THROUGH EARLY THIS
EVENING.
THE POSITIONING OF THE UPPER LOW NEAR THE FOUR CORNERS TONIGHT
WILL MAINTAIN WIDESPREAD PRECIP IN THE WRAP AROUND BAND ALONG THE
NORTH AND WEST FLANKS OF THE LOW OVERNIGHT. THE CENTRAL AND
SOUTHERN MOUNTAINS WILL LIKELY SEE ACCUMULATING SNOWS CONTINUE
WITH THE HEAVIEST SNOWS EXPECTED IN THE CENTRAL MOUNTAINS THIS
EVENING.
A BRIEF APPEARANCE OF A SHORTWAVE RIDGE FRIDAY WILL BE FOLLOWED BY
ANOTHER UPPER LOW CROSSING THE WESTERN GREAT BASIN FRIDAY NIGHT.
THE LATEST RUNS OF THE GFS AND ECMWF INDICATE STRONG RIDGING OVER
THE EASTERN PACIFIC WHICH WILL DRIVE THIS SECOND SYSTEM ON A MORE
NORTH TO SOUTH TRAJECTORY THROUGH THE BASIN. WITH LOW TRACKING
FURTHER WEST OVER NEVADA WILL LIMIT THE BEST CHANCE FOR PRECIP TO
FAR WESTERN UTAH FRIDAY NIGHT/EARLY SATURDAY. ONCE THE UPPER LOW
SETS UP OVER EXTREME SOUTHERN NEVADA/NORTHWEST ARIZONA LOOK FOR
WIDESPREAD PRECIP TO RETURN SOUTHERN/CENTRAL UTAH FOR THE WEEKEND.
NORTHERN UTAH WILL RECEIVE SOME PRECIP...THOUGH THE DEEP EAST-
NORTHEAST FLOW ALOFT WILL SOMEWHAT LIMIT THE AREAL COVERAGE AND
INTENSITY OF ANY PRECIP WEST OF THE WASATCH RANGE IN NORTHWEST
UTAH.
ISSUED AN EARLY UPDATE TO INCREASE POPS AND SNOW ACCUMULATIONS FOR
THE SOUTHERN AND CENTRAL MOUNTAINS. ALSO MADE A FEW SHORT TERM
ADJUSTMENTS TO POPS FOR VALLEY LOCATIONS BASED ON THE LATEST HRRR
MODEL.
&&
.AVIATION...FOR THE KSLC TERMINAL...EXPECT UNSETTLED CONDITIONS TO
CONTINUE TODAY WITH OCCASIONAL RAIN SHOWERS AND CEILINGS DROPPING
BELOW 7 THOUSAND FEET AGL AT TIMES. THE WIND FORECAST IS
CHALLENGING THIS MORNING WITH SEVERAL COMPETING FORCES IN THE
ATMOSPHERE. THE OVERALL SYNOPTIC SETUP FAVORS NORTHERLY BREEZES AT
THE SURFACE TODAY. HOWEVER...ONLY A FEW THOUSAND FEET UP...WINDS
SHIFT TO EASTERLY...AND ARE ALSO EASTERLY CLOSER TO THE WASATCH
FRONT. THUS...EXPECTING NORTHERLY WINDS IN GENERAL...WITH A 30
PERCENT CHANCE OF EASTERLY WINDS AT TIMES. ALSO...EXPECTING A BIT
OF WIND SHEAR WITH THE SWITCH TO EASTERLY WINDS OF 15-20 KTS JUST
ABOVE THE GROUND AS SEEN ON THE KMTX WIND PROFILER CURRENTLY.
THERE IS ABOUT A 10 PERCENT CHANCE OF VICINITY THUNDERSTORMS THIS
AFTERNOON...THEN PARTIAL CLEARING LATE TODAY WITH CEILINGS LIFTING
ABOVE THE 7KFT THRESHOLD. SHOWERS SHOULD WIND DOWN BY LATE THIS
EVENING...WITH TYPICAL LAND BREEZES SETTING UP OVERNIGHT.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&
PUBLIC...
AVIATION...
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Apr 28, 5:01 AM MST, 7 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
601 AM MDT THU APR 28 2016
UTZ001>016-019>021-517-518-WYZ021-291315-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
601 AM MDT THU APR 28 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UTAH...
NORTHERN UTAH...SOUTHERN UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
VALLEY RAIN AND HIGH MOUNTAIN SNOW SHOWERS WILL CONTINUE ACROSS
MUCH OF UTAH TODAY INTO TONIGHT. THE HEAVIEST AND MOST WIDESPREAD
PRECIPITATION WILL OCCUR ACROSS CENTRAL...SOUTHERN AND EASTERN
PORTIONS OF THE OUTLOOK AREA.
LOCALLY GUSTY EASTERLY CANYON WINDS WILL CONTINUE ALONG THE
WASATCH FRONT THIS MORNING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A RELATIVE LULL IN THE SHOWER ACTIVITY IS FORECAST FOR FRIDAY
INTO FRIDAY NIGHT...ALTHOUGH A FEW SHOWERS ARE STILL EXPECTED.
THE NEXT STORM SYSTEM WILL BRING AN INCREASE IN SHOWER ACTIVITY
AGAIN SATURDAY THROUGH MONDAY...WITH PARTICULAR FOCUS ACROSS THE
SOUTH AND EAST.
POTENTIALLY STRONG AND GUSTY EASTERLY CANYON WINDS COULD OCCUR
AGAIN SATURDAY NIGHT INTO SUNDAY ALONG THE WASATCH FRONT.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)
FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
Hail, Beaver
- When
- April 28, 12:30 PM MST
- Where
- Beaver County, 8 mi S of Beaver
- Measured
- 0.25 in hail
- Injuries
- 0 direct, 3 indirect
- Property damage
- $25,000
- Reported by
- Broadcast Media
- Coordinates
- 38.164, -112.630
A strong thunderstorm moved over Interstate 15 near mile post 100, dropping heavy rain and significant, accumulating small hail. This storm led to a large pileup accident involving 4 semitrucks and one passenger vehicle. Interstate 15 was shut down in both directions for about 2 hours, and three people (one semitruck driver and two people from the passenger vehicle) were injured.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in West Virginia, April 28, 2016$4.3 million · 2.75 in hail · 20 events
- Dust Storm and Strong Wind in Arizona, April 28, 20163 injured · $550,000 · 2 events
- Tornado and Hail in Indiana, April 28, 2016$35,000 · EF1 · 4 events
- Hail in Ohio, April 28, 2016$55,000 · 2.5 in hail · 7 events
- Hail and Damaging Winds in North Carolina, April 28, 2016$20,000 · 2 in hail · 12 events
- Hail and Damaging Wind in Texas, April 28 to 29, 20162 in hail · 23 events
- Hail and Damaging Wind in North Carolina, April 28, 2016$20,000 · 1.75 in hail · 5 events
- Winter Storm in Colorado, April 28 to 29, 201617 events
- Hail in Ohio, April 28, 20162 in hail · 14 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 28, 201662 kt wind · 12 events
- Tornado and Hail in Texas, April 28, 2016$11,000 · EF0 · 9 events
- Hail and Damaging Wind in Virginia, April 28, 2016$1,000 · 2.5 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 632306.